DALLAS, Jan. 31 (UPI) -- From Super Bowl parties to flu season to tax filing headaches, many people reach for acetaminophen not realizing it can build up, a U.S. doctor warns.
Dr. William Lee, director of the Clinical Center for Liver Diseases at the University of Texas Southwestern Medical Center in Dallas, said acetaminophen comes in many forms: headache relief, sleep aids, cold and flu remedies, even some prescription painkillers and people might not realize how much they are taking.
"It is easy to lose track of how much combined acetaminophen you're consuming when taking combinations of medicines, particularly for different ailments such as arthritis and perhaps a cold," Lee said in a statement.
Too much acetaminophen in the system at one time or over an extended period can cause serious liver damage, liver failure and even death.
About 100 people in the United States die annually of accidental acetaminophen poisoning and another 15,000 end up in the emergency rooms from unknowingly taking too much, Lee said.
The average adult should avoid more than 4,000 milligrams of acetaminophen per day, the equivalent of eight extra-strength tablets, and no more than 2,000 mg to 3,000 mg for those with liver problems like hepatitis or for those who drink regularly, Lee said.
Alcohol consumption, Lee warned, makes acetaminophen more toxic while depleting other substances that protect against liver damage.